Illinois, 2018

Hail and Damaging Wind in Illinois, May 14, 2018

May 14, 2018 · NWS PAH · 2 events in 2 counties and zones

A couple of linear bands of thunderstorms produced isolated large hail and damaging wind gusts. The storms occurred in the warm and moist air south of a stationary front that extended from central Illinois to a low pressure center over the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of linear bands of thunderstorms produced isolated large hail and damaging wind gusts. The storms occurred in the warm and moist air south of a stationary front that extended from central Illinois to a low pressure center over the Plains. Surface-based capes were still around 1,000 j/kg when the storms occurred after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 5:19 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 14, 5:19 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
619 PM CDT Mon May 14 2018

.UPDATE...
Issued at 604 PM CDT Mon May 14 2018

Update for 00z aviation only.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 238 PM CDT Mon May 14 2018

Ridging aloft and at the surface continues to break down today, with
convection developing back to our west in central Missouri this
afternoon. May have an isolated shower/storm in far western counties
later this afternoon. Hi-res guidance, particularly the HRRR and WRF-
ARW are more robust bringing in convection to portions of the region
this evening as it propagates east/southeastward from the St Louis
area. Went with slight/low end chance Pops across northwest counties
to account for this, and will closely monitor as the trend becomes
clearer over the coming hours.

A more unsettled weather pattern is taking shape over the coming
days, as a frontal boundary to our north sags south into the area
combined with tropical moisture streaming northward from the Gulf
Coast states. Slight to chance PoPs exist nearly every period,
although convection should generally be more scattered in nature
much of the time. The greatest coverage should tend to be during the
afternoon/evening hours.

Temperatures will remain above normal through the period. However,
due to increased cloud cover and precipitation entering the picture,
high temperatures will cool a few degrees each day, with highs only
in the mid 80s by Wednesday. Low temperatures will remain up in the
mid to upper 60s the next 3 nights.

.LONG TERM...(Thursday through Monday)
Issued at 238 PM CDT Mon May 14 2018

An unsettled period of weather is anticipated, with periodic chances
of showers and storms, along with above normal temperatures.

An upper trof (just to our east) will be slow moving over the Ohio
Valley, Tennessee Valley and Gulf Coast region Thursday through
Friday. Over the weekend, the trof will move farther away, with mid
level ridging edging back over the area. At the surface, a
stationary boundary should be across the region through Friday,
lifting back to our north over the weekend.

Scattered showers and storms expected Thursday through Friday
especially with peak heating and max instability. PoPs should taper
off Friday night through Saturday, then return and increase late
Sunday through Monday, as the model consensus is for the front to
drop back south into the area.

&&

.AVIATION...
Issued at 604 PM CDT Mon May 14 2018

had to introduce a prob30 for Tuesday around 17z. Also tempo MVFR
cigs and vsby with any storms that make it into the area.
Otherwise no big changes to TAF's.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...KH
SHORT TERM...SP
LONG TERM...CN
AVIATION...KH
Hazardous weather outlook, May 14, 2:16 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 PM CDT Mon May 14 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening and overnight
across portions of area, mainly southern Illinois and southeast
Missouri. Lightning and heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off thunderstorm chances of thunderstorms exists Tuesday
through the coming weekend, especially during the heat of the
afternoon. Locally heavy rainfall and lightning will be the
primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 14, 8:05 PM CST
Where
Perry County, Cutler
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
38.030, -89.570

Trees were uprooted, and power lines were down.

Hail, Johnson

When
May 14, 8:20 PM CST
Where
Johnson County, New Burnside
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -88.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749087, 749086.